Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 156, NWS Twin Cities, MN

August 11, 2025Pope County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 11, 2025, 10:19 PM CDT for Pope County, Minnesota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2025, 10:19 PM CDT (03:19 UTC)
Expired
Aug 11, 2025, 11:15 PM CDT
In force
56 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Pope County, MN

The radar

The Minneapolis radar (KMPX), 162 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2025-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 99 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2025-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
99 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1133 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

950 
WUUS53 KMPX 120319
SVRMPX
MNC121-120415-
/O.NEW.KMPX.SV.W.0156.250812T0319Z-250812T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1019 PM CDT Mon Aug 11 2025

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northern Pope County in west central Minnesota...

* Until 1115 PM CDT.

* At 1019 PM CDT, a severe thunderstorm was located near Lowry, or 
  16 miles northeast of Morris, moving east at 30 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Lowry and Starbuck around 1030 PM CDT.
  Glenwood around 1040 PM CDT.

Other locations impacted by the severe thunderstorm include Farwell, 
Long Beach, Lake Minnewaska, Glenwood Airport and Villard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. This storm is capable of producing large hail.

&&

LAT...LON 4576 9518 4576 9514 4559 9514 4559 9513
      4551 9513 4560 9570 4576 9566
TIME...MOT...LOC 0319Z 278DEG 26KT 4569 9562

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

MPG
3 follow-up statements
986 
WWUS53 KMPX 120337
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1037 PM CDT Mon Aug 11 2025

MNC121-120415-
/O.CON.KMPX.SV.W.0156.000000T0000Z-250812T0415Z/
Pope MN-
1037 PM CDT Mon Aug 11 2025

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT 
FOR NORTHERN POPE COUNTY...

At 1037 PM CDT, a severe thunderstorm was located near Lowry, or 18 
miles south of Alexandria, moving east at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage
         to roofs, siding, and trees.

This severe thunderstorm will be near...
  Lowry and Starbuck around 1040 PM CDT.
  Glenwood around 1055 PM CDT.

Other locations impacted by the severe thunderstorm include Long 
Beach, Lake Minnewaska, Glenwood Airport, Grove Lake and Sedan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. This storm is capable of producing damaging winds and large 
hail.

&&

LAT...LON 4576 9514 4559 9514 4559 9513 4551 9513
      4559 9566 4564 9565 4576 9551
TIME...MOT...LOC 0319Z 283DEG 19KT 4568 9562

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MPG
235 
WWUS53 KMPX 120348
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1048 PM CDT Mon Aug 11 2025

MNC121-120415-
/O.CON.KMPX.SV.W.0156.000000T0000Z-250812T0415Z/
Pope MN-
1048 PM CDT Mon Aug 11 2025

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT 
FOR NORTHEASTERN POPE COUNTY...

At 1048 PM CDT, a severe thunderstorm was located over Glenwood, 
moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage
         to roofs, siding, and trees.

This severe thunderstorm will be near...
  Glenwood around 1050 PM CDT.

Other locations impacted by the severe thunderstorm include Long 
Beach, Lake Minnewaska, Glenwood Airport, Grove Lake and Sedan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. This storm is capable of producing damaging winds and large 
hail.

&&

LAT...LON 4576 9514 4559 9514 4559 9513 4551 9513
      4558 9556 4566 9550 4576 9537
TIME...MOT...LOC 0337Z 284DEG 20KT 4565 9548

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MPG
466 
WWUS53 KMPX 120405
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1105 PM CDT Mon Aug 11 2025

MNC121-120415-
/O.EXP.KMPX.SV.W.0156.000000T0000Z-250812T0415Z/
Pope MN-
1105 PM CDT Mon Aug 11 2025

...SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 1115 PM CDT FOR 
NORTHEASTERN POPE COUNTY...

The storm which prompted the warning has weakened below severe 
limits, and no longer poses an immediate threat to life or property. 
Therefore, the warning will be allowed to expire. However, gusty 
winds and heavy rain are still possible with this thunderstorm.

&&

LAT...LON 4576 9514 4559 9514 4559 9513 4551 9513
      4558 9556 4566 9550 4576 9537
TIME...MOT...LOC 0348Z 284DEG 20KT 4564 9540

$$

MPG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 7:00 PM CDT, 3 hours 19 minutes earlier. Its key messages:

  • Wildfire smoke with diminished air quality expected today, improving after the frontal passage for Tuesday.
  • The second half of the week continues to look warmer and more humid. This will support a more active pattern with multiple rounds of showers & thunderstorm through the weekend.
Area forecast discussion, Aug 11, 7:00 PM CDT, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
700 PM CDT Mon Aug 11 2025

.KEY MESSAGES...

- Wildfire smoke with diminished air quality expected today,
  improving after the frontal passage for Tuesday.

- The second half of the week continues to look warmer and more
humid. This will support a more active pattern with multiple rounds
of showers & thunderstorm through the weekend.

&&

.DISCUSSION...
Issued at 232 PM CDT Mon Aug 11 2025

GOES satellite imagery reveals a developing Cu field overhead & a
swath of wildfire smoke ahead of an approaching cold front. This
wildfire smoke has led to the issuance of an AQA for all of MN &
west-central WI until Tuesday. Surface observations show the impact
of near surface smoke across western & central MN, where numerous
sites are observing visibilities down in the 3 to 5SM range. Smoke
will continue eastward throughout the day with visibility impacts
likely to follow. High temperatures top out in the low to mid 80s
with "comfortable" humidity levels & light SW winds. Overnight, an
approaching cold front will move into western & central MN, bringing
a band of scattered showers with it. There could be a few rumbles of
thunder, but nothing too impactful. Rain amounts are likely to be a
few hundredths to a quarter inch - not a widespread or heavy
rainfall by any means. This boundary will continue eastward with a
few isolated showers possible across E MN & W WI early Tuesday
morning.

Air quality should improve behind the front with NW/WNW surface
winds ushering in a smoke-free airmass. Temperatures will still warm
into the upper 70s & lower 80s but it should remain comfortable with
respect to humidity through mid week. A more active stretch is on
tap for the second half of the week into next weekend as low level
flow turns to the south. This will bring us multiple rain & t-storm
chances into next weekend. Guidance has Td's increasing into the low
to mid 70s by Friday with highs in the upper 80s/lower 90s. This
will be a tricky set up as there is the potential for a stationary
boundary to set up somewhere across the Upper Midwest over the
weekend. This boundary would pose an increased threat of
thunderstorms & heavy rain potential, given the increased likelihood
of training convection. There is also a non-zero chance for severe
weather given the uptick in instability associated with the moist
airmass in place. Several shortwaves will track along this boundary,
each with the potential to bring heavy rain & severe thunderstorms,
but it's too early to focus on the finer details given it's 5+ days
out.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 638 PM CDT Mon Aug 11 2025

Smoke, with 3-5sm vis will linger much of the night across MN,
but will start to improve Tuesday as the cold front currently
approaching Fargo moves across the area tonight through Tuesday
morning. As for that front, roughly 1500 j/kg of minimally
capped mlCAPE has resulted in a broken line of storms from Lake
of the Woods to northeast SoDak. We have enough confidence in TS
impacting AXN/STC to convert prob30s to tempo groups there this
evening. These storms will be losing steam across central MN, so
continued to keep all other terminals dry with the fropa, though
did add a prob30 for shra at EAU late Tuesday morning where the
HRRR is showing some showers developing as deeper diurnal
mixing develops. RAP soundings support some MVFR cig potential
in the morning behind the FROPA, basically as a diurnal cu-field
starts to develop. Despite this, models don't really hint at
much low stratus developing, so it doesn't show up in the TAFs,
but will be a trend we'll have to watch.

KMSP...Can't rule out a shower between 8z and 11z and likewise,
can't completely rule out a brief MVFR cig between 10z and 14z.

/OUTLOOK FOR KMSP/
WED...VFR. Wind NW 5-10 kts bcmg S.
THU...VFR. Chc -TSRA. Wind SE 10-15 kts.
FRI...VFR. Chc MVFR/-TSRA. Wind S 10-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...BPH
AVIATION...MPG
Hazardous weather outlook, Aug 11, 2:57 PM CDT, 7 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
257 PM CDT Mon Aug 11 2025

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
122000-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
257 PM CDT Mon Aug 11 2025

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Poor air quality due to Canadian wildfire smoke is expected. An
Air Quality Alert is in effect for Minnesota and Wisconsin.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Air quality gradually improves Tuesday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Aug 11, 8:46 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
846 PM CDT Mon Aug 11 2025

MNZ041-047-048-120245-
Stevens MN-Douglas MN-Pope MN-
846 PM CDT Mon Aug 11 2025

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT NORTHERN STEVENS...
DOUGLAS AND NORTHWESTERN POPE COUNTIES UNTIL 945 PM CDT...

At 846 PM CDT, Doppler radar was tracking a line of strong
thunderstorms extending from near Evansville to 10 miles north of
Chokio, or extending from 20 miles west of Alexandria to 17 miles
northwest of Morris, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Alexandria, Morris, Starbuck, Evansville, Carlos, Brandon, Lowry,
  Kensington, Cyrus, Donnelly, Fish Lake, Holmes City, Garfield,
  Belle River, Nelson, Forada, Farwell, Melby, and Morris Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 4607 9577 4600 9515 4569 9542 4549 9570
      4564 9625 4576 9625 4576 9576 4593 9576
      4593 9577
TIME...MOT...LOC 0146Z 286DEG 23KT 4597 9576 4581 9596 4572 9620

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MPG
Special weather statement, Aug 11, 8:48 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
848 PM CDT Mon Aug 11 2025

MNZ042-120230-
Todd MN-
848 PM CDT Mon Aug 11 2025

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT NORTHERN TODD COUNTY
UNTIL 930 PM CDT...

At 848 PM CDT, Doppler radar was tracking a line of strong
thunderstorms extending from 16 miles north of Hewitt to 15 miles
north of Carlos, moving east at 45 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Staples, Browerville, Clarissa, Eagle Bend, Bertha, Hewitt and
  Philbrook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 4607 9465 4609 9515 4628 9515 4637 9516
      4637 9473 4636 9473 4635 9472 4635 9468
      4636 9467 4635 9466 4635 9465
TIME...MOT...LOC 0148Z 271DEG 38KT 4656 9503 4631 9510 4619 9531

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MPG
Local storm report, Aug 11, 9:14 PM CDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
914 PM CDT Mon Aug 11 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     Hail             2 NNW Donnelly          45.72N 96.03W
08/11/2025  M1.50 Inch       Stevens            MN   Trained Spotter

&&
Local storm report, Aug 11, 9:15 PM CDT, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
915 PM CDT Mon Aug 11 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     Hail             9 WNW Donnelly          45.72N 96.19W
08/11/2025  E1.50 Inch       Stevens            MN   Trained Spotter

&&

mpg
Special weather statement, Aug 11, 9:44 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
944 PM CDT Mon Aug 11 2025

MNZ041>043-048-049-120345-
Morrison MN-Todd MN-Pope MN-Douglas MN-Stearns MN-
944 PM CDT Mon Aug 11 2025

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT SOUTHERN DOUGLAS...
POPE...TODD...MORRISON AND NORTHWESTERN STEARNS COUNTIES UNTIL 1045
PM CDT...

At 944 PM CDT, Doppler radar was tracking a line of strong
thunderstorms extending from 15 miles north of Camp Ripley to near
Cyrus, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Alexandria, Little Falls, St. Anthony, Sauk Centre, Melrose, Long
  Prairie, Glenwood, Starbuck, Browerville, Brooten, Belgrade,
  Clarissa, Randall, Freeport, Carlos, Upsala, Swanville, Grey
  Eagle, Lowry and Kensington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 4578 9574 4616 9500 4631 9456 4633 9443
      4627 9434 4623 9439 4616 9437 4616 9393
      4598 9414 4541 9507 4541 9565 4545 9575
TIME...MOT...LOC 0243Z 292DEG 22KT 4630 9439 4607 9470 4588 9510
4574 9538 4555 9573

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MPG

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 8:46 PM CDTSpecial Weather StatementMPXDouglas, Stevens59 min
Aug 11, 8:48 PM CDTSpecial Weather StatementMPXTodd42 min
Aug 11, 9:01 PM CDTSevere Thunderstorm WarningMPXStevens44 min
Aug 11, 9:44 PM CDTSpecial Weather StatementMPXMorrison, Pope, Todd61 min
Aug 11, 10:47 PM CDTSpecial Weather StatementMPXBenton, Stearns43 min
Aug 11, 11:30 PM CDTSpecial Weather StatementMPXIsanti, Sherburne45 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.